Thunderstorm Wind, Phelps
- When
- April 9, 9:00 PM CST
- Where
- Phelps County, Rolla
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -91.767
Straight line winds damaged cars and a billboard sign near Rolla.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Straight line winds damaged cars and a billboard sign near Rolla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 1:50 PM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT MON APR 9 2001 THUNDERSTORM CHANCES WILL HIGHLIGHT THE TODAYS FORECAST PACKAGE. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY HAD BECOME STATIONARY OVER SOUTHEAST KANSAS INTO NORTHWEST MISSOURI. MOISTURE POOLING ALONG THIS BOUNDARY AS DEPICTED BY DEWPOINT AND SURFACE THETA-E FIELDS. WATER VAPOR IMAGERY SHOWS MAIN UPPER LOW OVER SOUTHERN CALIFORNIA WITH A WEAK IMPULSE APPARENT OVER EASTERN COLORADO. MODELS IN CLOSE AGREEMENT WITH SYNOPTIC SCALE FEATURES NEXT COUPLE OF DAYS. MEAN TROUGH REMAINS OUT WEST WITH NEXT POTENT SHORTWAVE EJECTING INTO THE PLAINS ON WEDNESDAY. FOR TONIGHT...IMPULSE EMBEDDED IN FLOW OVER CENTRAL HIGH PLAINS WILL PUSH EAST AIDING DEVELOPMENT OF LOW LEVEL JET INTO THE AREA. INCREASING CONVERGENCE ALONG THE SURFACE BOUNDARY AND SOME MID LEVEL COOLING SHOULD BE ENOUGH TO FIRE CONVECTION THIS EVENING ACROSS SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI. THIS ACTIVITY WILL PROPAGATE EAST ACROSS CENTRAL MISSOURI AND LAKE OF THE OZARKS REGION. GIVEN EXTENT OF SURFACE BASED INSTABILITY A FEW SEVERE POSSIBLE...BUT PRECIPITABLE WATER AMOUNTS AROUND 1.5 INCHES COULD RESULT IN LOCALIZED FLOODING. GIVEN RELATIVELY DRY ANTECEDENT CONDITIONS WILL NOT ISSUE A FLASH FLOOD WATCH. ON TUESDAY...ACTIVITY WILL DWINDLE DURING THE MORNING AS COMPLEX MOVES EAST. FOCUS OF REDEVELOPMENT DIFFICULT TO PINPOINT BUT RESIDUAL BOUNDARIES CANNOT RULE OUT SCATTERED ACTIVITY DURING THE DAY. TEMPERATURES WILL DEPEND HIGHLY ON CLOUD COVER AND WILL GO WARMER IN THE SOUTHWEST WHERE THE MOST CLEARING SHOULD OCCUR. TUESDAY NIGHT...SQUALL LINE WILL LIKELY BLOSSOM OVER THE PLAIN STATES. EXCEPT FOR SOME SCATTERED EVENING STORMS...MAIN THUNDERSTORM EPISODE WILL HOLD OFF UNTIL THE PREDAWN HOURS OR LATER. SOME QUESTION TO THE TIMING AND WILL HAVE TO WATCH FOR A SLOWER TREND SIMILAR TO THE LAST SYSTEM. ON WEDNESDAY...SQUALL LINE WILL BLOW THROUGH THE AREA AS A POTENT SHORTWAVE BECOMES NEGATIVE TILE AND LIFT NORTHEAST AND SURFACE LOW INTENSIFIES OVER THE CENTRAL PLAINS. IF SYSTEM HANGS BACK OUR SEVERE CHANCES COULD INCREASE AS DAYTIME HEATING COMES INTO PLAY. TIGHT PRESSURE GRADIENT WILL SUPPORT WINDY CONDITIONS. IN THE EXTENDED...ANOTHER IMPULSE PROGGED TO RIDE THROUGH THE AREA EARLY FRIDAY. WARM ADVECTION WITH THIS SYSTEM COULD SET OFF A CHANCE OF SHOWERS. OVERALL THE TREND WILL BE TOWARD COOLER TEMPERATURES. A CHANCE OF THUNDERSTORMS WILL RETURN MONDAY AS A WARMER AIRMASS RETURNS. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 65 78 66 74 / 50 40. 40 70 JLN 65 79 65 75 / 60 50 50 70 UNO 66 79 65 75 / 40 40 30 70 VIH 63 75 63 73 / 60 50 30 70 .SGF... MO...NONE. KS...NONE. FOSTER
KSZ073-097-101-MOZ066-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 408 PM CDT MON APR 9 2001 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI UNTIL 1000 PM CDT THIS MONDAY EVENING... IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON COUNTY. IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST KANSAS LATE THIS AFTERNOON AND MOVE EAST NORTHEAST INTO FAR SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. LARGE HAIL AND DAMAGING WINDS MAY ALSO ACCOMPANY THE STRONGER STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE. k FOSTER
KSZ073-097-101-MOZ055-056-066-067-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 PM CDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY MORNING... ...THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN REPLACED BY THE NEW SEVERE THUNDERSTORM WATCH... IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON...ST. CLAIR... BENTON...AND MORGAN COUNTIES. IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON AND CRAWFORD COUNTIES IN KANSAS. NO WATCHES ARE IN EFFECT FOR CHEROKEE COUNTY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST KANSAS AND CENTRAL MISSOURI THIS EVENING. THESE STORMS WILL GENERALLY AFFECT AREAS NORTH OF A GIRARD KANSAS TO WARSAW TO VERSAILLES LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM BRONSON KS .75 INCH HAIL
04/09/01 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 PM EDWARDS MO 1.75 INCH HAIL
04/09/01 BENTON REPORTED BY PUBLIC.
0800 PM HERMITAGE MO .75 INCH HAIL
04/09/01 HICKORY REPORTED BY PUBLIC.
0800 PM MACKS CREEK MO 1 INCH HAIL
04/09/01 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0809 PM 5 SE EDWARDS MO 1.75 INCH HAIL
04/09/01 BENTON REPORTED BY PUBLIC.
0820 PM 1 NW LAKE OZARKS WEST MO 1 INCH HAIL
04/09/01 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0820 PM HERMITAGE MO .75 INCH HAIL
04/09/01 HICKORY REPORTED BY EMERGENCY
MANAGEMENT.
0820 PM 7 S GRAVOIS MILLS MO 1 INCH HAIL
04/09/01 MORGAN REPORTED BY EMERGENCY
MANAGEMENT.
0821 PM MACKS CREEK MO 3.5 INCH HAIL
04/09/01 CAMDEN REPORTED BY HAM RADIO
OPERATOR.
0830 PM MAPLETON KS 1.75 INCH HAIL
04/09/01 BOURBON REPORTED BY PUBLIC.
0838 PM 1 E MAPLETON KS .88 INCH HAIL
04/09/01 BOURBON REPORTED BY EMERGENCY
k MANAGEMENT.MOZ057-058-069>071-080-081-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 PM CDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY MORNING... THIS WATCH INCLUDES CAMDEN...DALLAS...LACLEDE...MARIES...MILLER ...PHELPS...AND PULASKI COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL MISSOURI THIS EVENING. THESE STORMS WILL GENERALLY AFFECT AREAS NORTH OF A LEBANON TO ROLLA LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAYED TUNED TOa THE LATEST WEATHER STATEMENTS AND WARNINGS BY LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE. BROWNING
The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239560.